Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 13, 2021Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 13, 2021, 10:49 PM CST for Clark County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 10:49 PM CST (04:49 UTC)
Expired
Mar 13, 2021, 11:30 PM CST
In force
41 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS83 KDDC 140449
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1049 PM CST Sat Mar 13 2021
 
KSZ088-140530-
Clark KS-
1049 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY UNTIL 1130 PM CST...

At 1049 PM CST, Doppler radar was tracking a strong thunderstorm near
Acres, moving north at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ashland, Englewood and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10008 3739 10006 3737 9954 3700 9975
TIME...MOT...LOC 0449Z 192DEG 55KT 3705 9987 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 13, 7:00 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 13, 7:00 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CST Sat Mar 13 2021

.UPDATE...
Issued at 700 PM CST Sat Mar 13 2021

Updated to align grids and forecast with current trends. Took out
mention of severe wind/hail in the grids, as this threat appears
minimal tonight. Warm conveyor belt, with excessive/torrential
rainfall, has advanced to near/just east of US 83 as of 6:45 pm.
Radar imagery indicates the eastward advancement of the warm
conveyor shield is slowing, and the CAMs are trying to catch up to
this trend. Infrared satellite imagery indicates very impressive
forcing for ascent spreading into NE New Mexico and the western
panhandles. As this pivots northeast, additional convection will
continue to fire across the eastern panhandles, and subsequently
move north into Kansas. Widespread heavy rain and thunderstorms in
the NE panhandles are moving north, with little eastward
advancement, and will dump additional heavy rain on areas of
SW KS that have already received 1-2 inches per radar estimates.
As such, the flood watch remains in effect, and hydrology products
may be needed through the night. As the intense dry slot
inevitably marches in late tonight, strong/marginally severe
convection will likely refire on the leading edge of the dry slot,
despite the unfavorable nocturnal timing. Small hail and gusty
winds are likely from the strongest storms, but achieving severe
criteria hail/wind is uncertain. HRRR trends suggest the back edge
of the rain/thunderstorm shield will reach Dodge City around
5 am Sunday, 7-8 am northeast zones. Until then, repeated rounds
of heavy rain and embedded thunder will continue.

Finally, increased south/southeast winds substantially for all
zones Sunday daytime as the dry slot advances in. Gusts of 35-40
mph are expected per 18z MAV guidance. Quite unusual to see
strong south/southeast winds behind a departing cyclone, but this
will be the case as the cyclone occludes over eastern Colorado.
Kept some low pops for some showers in the NW zones Sunday, but
reduced them, as ECMWF solution is dry and wraparound will mostly
bypass us to the northwest.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 1214 PM CST Sat Mar 13 2021

Widescale precipitation event continues to be in the short term
forecast as a large upper level low centered near Las Vegas is
providing meridional flow in the mid levels in the central and
southern plains. Lower level moisture has been in place and is
continuing to increase from the southeast as 850 mb moisture
transport levels will continue to bring in robust lower level
moisture through this afternoon and this evening. The surface warm
front continues to stay just south of the Kansas-Oklahoma border
as of this forecast discussion and it looks like how the system
is evolving we will probably see areas roughly from Liberal to
Pratt getting in on the slightly milder air this evening. Overall
the heavy rain event with totals from 1 to 3 inches this evening
and Sunday morning still looks to be a good bet for much of
southwest Kansas.

Detailing the severe weather threat this evening many of the CAM
models are suggesting a fast growing upscale bow echo from around
Lubbock, TX to Syracuse late this afternoon and racing eastward
through this evening. 0-6 km bulk shear values from SPC
mesoanalysis are high already (70-80 kts out of the southwest) and
will continue to stay that way as this large dynamic system moves
closer to the plains. From looking at forecast skew-t models the
convection will have mainly elevated CAPE and the threat will be
mainly strong winds and large hail. Tornado threat isn't looking
all that great outside of perhaps a brief QLCS tornado spin
up...but even this threat remains low at this point as the
forecast bow echo would be running pretty much parallel to the 0-3
km bulk shear direction. Storm motion will also be fast this
evening going at about a 40 kt clip as it moves through southwest
Kansas. The main upper low looks to move into southeast Colorado
by Sunday morning and we should see a gradual ending to the rain
from west to east after midnight tonight. With the large amount of
rain and inversion with light winds I also included fog potential
again for areas west of Dodge City which may need expansion
depending on when the rain ends in our eastern zones.

For Sunday it looks like a large dry slot on the southwest side of
the low will move across southwest Kansas during the day clearing
out most of the rain before noon and we could also see some
sunshine breaking through. By the afternoon we could see some
showers and thunderstorms develop with the lifting in the vicinity
of the upper low in northwest Kansas. Overall should be a day
where most of us will dry out and highs should reach into the 50s
and 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 102 PM CST Sat Mar 13 2021

The storm system from the short term will slowly start to move
northeastward on Monday and we could see some wrap around
precipitation mainly for areas near I-70 Monday morning and by the
afternoon the precipitation chances should exit the region. The
upper level winds turn southwest for Tuesday ahead of the next
upper level storm system which will be located near the four
corners region.

Next chance of rain will be with a closed low that moves from the
four corners region into the Texas panhandle Tuesday night into
Wednesday. Rain will overspread much of southwest Kansas Wednesday
morning and we could see QPF values in the 0.50 inch or more range
again with this mid week system. Colder air looks to wrap into the
system Wednesday evening so the potential for snow will need to be
monitored but at this point it looks like we should stay above
freezing for the event. Once the storm system exits the region we
should stay in a regime of colder air through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 503 PM CST Sat Mar 13 2021

Expect very poor aviation conditions to continue through 12z Sun.
Widespread IFR/LIFR cigs and/or visibility will continue with
stratus, areas of fog, and mist. Additionally, numerous showers
and thunderstorms will impact all airports and all of SW KS
through tonight. Rain will be very heavy at times. Following the
HRRR on timing, the back edge of the rain/thunderstorm shield
should reach GCK/LBL/DDC around 10z Sun, and HYS by 12z Sun.
Expect VFR to quickly return after 12z Sun, continuing daylight
Sunday. After 15z Sun, strong S/SE winds are expected at all
airports, gusting 30-35 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  59  35  54 / 100  10  10  10
GCK  36  56  33  52 / 100  30  10  10
EHA  31  56  32  57 /  50  10  10   0
LBL  31  58  33  56 /  80  10  10   0
HYS  44  61  36  52 / 100  60  20  40
P28  48  65  39  59 / 100  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

UPDATE...Turner
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Turner
Hazardous weather outlook, Mar 13, 4:53 AM CST, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CST Sat Mar 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-141100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CST Sat Mar 13 2021 /353 AM MST Sat Mar 13 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rain and thunderstorms will develop today across southwest and
central Kansas. There is some potential for severe thunderstorms
across the area with the better chances across southwest Kansas
closer to the Oklahoma border. The main severe weather threats
will be quarter size hail and wind gusts to 60 mph. In addition,
heavy rain on the order of 1 to 3 inches is expected with locally
heavier amounts possible. Some flooding of low lying areas will be
possible. See the latest Flood Watch for more information.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be ending across central Kansas Sunday morning
but some rainshowers will be possible across west central and
southwest Kansas through the afternoon. Another storm system will
bring a chance for light rain and light snow to the area Tuesday
night and Wednesday. At this time, significant snow accumulation
is not expected.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Ice accumulation: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 13, 5:56 PM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
556 PM CST Sat Mar 13 2021

KSZ076-077-086-087-140100-
Gray KS-Seward KS-Meade KS-Haskell KS-
556 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 556 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Plymell to near Liberal.
Movement was east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Liberal, Sublette, Satanta, Montezuma, Kismet, Copeland, Tice, Meade
State Park, Hayne, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3770 10105 3772 10042 3700 10039 3700 10098
TIME...MOT...LOC 2356Z 275DEG 17KT 3769 10094 3702 10091

SUGDEN
Local storm report, Mar 13, 6:04 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     2 W LIBERAL             37.04N 100.96W
03/13/2021  M51 MPH          SEWARD             KS   AWOS

&&

LEE
Special weather statement, Mar 13, 6:33 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CST Sat Mar 13 2021

KSZ063-076-077-140115-
Gray KS-Finney KS-Haskell KS-
633 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 633 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Amy to 9 miles southwest of
Ingalls. Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Garden City, Cimarron, Pierceville, Ingalls, Charleston, Kalvesta and
Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3823 10026 3771 10024 3770 10092 3824 10075
TIME...MOT...LOC 0033Z 256DEG 23KT 3823 10057 3771 10054

SUGDEN
Local storm report, Mar 13, 9:04 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HEAVY RAIN       LIBERAL                 37.05N 100.93W
03/13/2021  M2.50 INCH       SEWARD             KS   PUBLIC

&&
Special weather statement, Mar 13, 9:30 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
930 PM CST Sat Mar 13 2021

KSZ064-077-078-140415-
Gray KS-Hodgeman KS-Ford KS-
930 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 930 PM CST, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving north at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Montezuma, Ensign, The Haggard Elev and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 10023 3756 10045 3799 10043 3795 10006
TIME...MOT...LOC 0330Z 190DEG 29KT 3762 10033

SUGDEN
Special weather statement, Mar 13, 10:49 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CST Sat Mar 13 2021

KSZ088-140530-
Clark KS-
1049 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY UNTIL 1130 PM CST...

At 1049 PM CST, Doppler radar was tracking a strong thunderstorm near
Acres, moving north at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ashland, Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10008 3739 10006 3737 9954 3700 9975
TIME...MOT...LOC 0449Z 192DEG 55KT 3705 9987

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:33 PM CSTSpecial Weather StatementDDCFinney, Gray42 min
Mar 13, 9:16 PM CSTSevere Thunderstorm WarningDDCClark, Meade44 min
Mar 13, 9:30 PM CSTSpecial Weather StatementDDCGray45 min
Mar 13, 11:07 PM CSTSpecial Weather StatementDDCFord38 min
Mar 13, 11:53 PM CSTSpecial Weather StatementDDCKearny37 min
Mar 14, 12:13 AM CSTSpecial Weather StatementDDCFord, Hodgeman47 min
Mar 14, 12:49 AM CSTSpecial Weather StatementDDCClark41 min
Mar 14, 6:12 PM CDTSpecial Weather StatementDDCHamilton33 min
Mar 14, 6:40 PM CDTSpecial Weather StatementDDCHamilton35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.